IE 11 is not supported. For an optimal experience visit our site on another browser.

Teething syrup suspected in 24 Nigerian deaths

Two dozen children have died and nine have fallen ill in Nigeria during the last three weeks after being given teething syrup, the health minister said on Tuesday.
/ Source: Reuters

Two dozen children have died and nine have fallen ill in Nigeria during the last three weeks after being given teething syrup, the health minister said on Tuesday.

Dr. Hassan Lawal ordered a government investigation into the deaths and urged parents to suspend using teething mixtures.

"All parents, especially mothers, have been advised to immediately stop the use of teething mixture and syrups for now pending the full report of the investigation of the outbreak, which is causing renal failure in children," Lawal told reporters in the nation's capital Abuja.

At least 33 cases of renal failure in children have been reported in Lagos, Zaria and Ibadan since Nov. 3.

"As the number of cases increased, it was obvious that this was a likely epidemic. These children were presented with fever and vomiting," Lawal said.

Nigerian health officials, working alongside the World Health Organization (WHO), specifically warned parents not to use a teething syrup called "My Pikin."

The minister did not name the manufacturers of "My Pikin."